July #61 : The Lost Day - by Stephen Gendin

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents

POZ In Asia

Oh, Suzana!

Medicine Masala

Southern Exposure

Postcards from the Edge

Mailbox

Something Suspect In The Air

IMF’d Up, Man!

NEG/POS

Catching Up With…

Everybody CAREs

The Doll Factory

Bubblegum Sex Wars

Shout Out

Security Risk

Fire And Brimstone

Bodies In Motion

Books

Smoke and Mirrors

Foo For Thought

Bookmark This

Hoyas' Helping Hands

On Writing It

Egypt's Time Is Now

Milestones

Dellums For Dollars

Bite The Bullet

It’s Alright, Ma

The Lost Day

An International Incident

POZ In Asia (Introduction)

POZ In Asia (City Profiles)

Getting Testy

Herb Of The Month

Holy Hormones

Cramping Your Style

Comfort Zone

All The Tea In China

Smear No Evil

East Meets West

$64K Question

7.17.85: Rock Our World



Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


email print

July 2000

The Lost Day

by Stephen Gendin

Stephen Gendin pulls a Proust and goes searching for lost time. He hopes he doesn’t find dementia lurking in a budding grove.

I lost a day last week. It’s gone, erased from memory, completely wiped away—and I’m terrified. I can reconstruct parts of it from reports from other people and clues in my apartment, but none of this evidence makes me feel any better. The most likely cause is too many sleeping pills. Although I don’t remember taking so many, I found some spilled across my bureau and a half-empty bottle in my pants pocket. Is this some fluke event? Or the beginning of a fall into HIV-related dementia? I’ve worked hard to make sure that I’ll always be financially independent, well insured, taken care of. This event makes all of that seem like a facade. Everything can slip away in a moment.

The day before was normal—long and tiring—so, late in the afternoon, I took a Ritalin (a stimulant prescribed by my doctor that I use about once a month). After work, I had dinner with a friend who gave me some paperwork I needed to fill out to help him viaticate a life-insurance policy. Around 10 p.m., I had a sex date, and that went, not too successfully, until a little after midnight. When it was time for bed, I was still hyped up from the Ritalin, so I took a Restoril (a sleeping pill) and a Xanax (.25 mg, the lowest strength, an anti-anxiety med I’ve been taking since I started getting scared about not being able to sleep). I’ve taken these drugs together dozens of times before with no problems. Then I lay me down to sleep…

And—bang!—it was 36 hours later. I woke up in bed alert and refreshed, but my body felt all achy. Low and behold, I had bad scrapes on my hip, both my knees, my foot and my back— severe friction burns, all shades of purple with a texture like cracked, dried-out leather; their placement indicated they couldn’t have come from just one fall. There was stuff overturned in the living room; pictures on the walls hung crooked. My bottle of mouthwash was mysteriously full of water, not the antiseptic it held the day before. Looking around my apartment and at my body, I felt like a detective frantically trying to solve a crime, to unearth enough clues to solve a mystery before more disaster struck—all the time becoming more horrified as he discovers additional evidence.

I had a few memories: changing the outgoing message on my answering machine, making a phone call, my friend who was viaticating the life insurance policy coming by to pick up the paperwork. But that was it.

Things turned weirder when I got to the office. People were giving me concerned looks. Apparently I had come in to work the day before and had acted very strangely, conducting one meeting while sitting underneath my desk and sending out a few incoherent e-mails. But I had done other things successfully: My reservations from my travel agent for my summer vacation were on my desk, all squared away. I’m not sure why no one confronted me, sent me home or called my doctor. Sure, I can be unconventional, but still… Maybe no one wanted to challenge the boss.  

I remember none of it. Did I take more sleeping pills sometime in the night? Restoril isn’t known to cause amnesia, but at high enough doses, any sleeping pill can have that effect. I’ve always considered my use of them on the mild side, very strategic. I don’t feel like an addict. And now I have no urge to take them again. Still, I feel like I’ve crossed some line, entered a zone where I’m not in control of my actions and my judgment is fundamentally flawed.

I’m not embarrassed by my actions, whatever they were during that lost day, but I now feel like a different person, unpredictable, uncentered. I can’t stop imagining doom and gloom, a descent deeper into disease and disrepair, my body snatched from my control and wracked in pain. Over the years, I’ve learned to keep these thoughts locked away; there’s no point in worrying about what will in all likelihood be my fate. Now with the fears racing through my mind, I’m overwhelmed and unprepared.

My doctor’s reaction made me feel better. He reported that he too had once lost a day because of sleeping pills, and that since I wasn’t suicidal or psychotic, I should just chalk it up as a fluke. I know—I hope—that this will get better; my strange lost day will slowly become just another (non) memory, maybe even a funny one. It had better. Because ever since it happened, there’s been this chill in my body that I can’t escape, even on these sunny spring days.




[Go to top]

Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar
POZ on Twitter

Ask POZ Pharmacist

Talk to Us
Poll
Have you ever been diagnosed with diabetes or pre-diabetes?
Yes
No

Survey
Pop Watch

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.